Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 233, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2024, 10:59 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2024, 10:59 PM CDT (03:59 UTC)
- Expired
- May 24, 2024, 11:30 PM CDT
- In force
- 31 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 130 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:39 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2768 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.8
The text
As transmitted.
572
WUUS53 KLSX 250359
SVRLSX
MOC093-179-250430-
/O.NEW.KLSX.SV.W.0233.240525T0359Z-240525T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1059 PM CDT Fri May 24 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Iron County in southeastern Missouri...
Northern Reynolds County in southeastern Missouri...
* Until 1130 PM CDT.
* At 1059 PM CDT, severe thunderstorms were located along a line
extending from near Belleview to near Oates to 7 miles northwest of
Bunker, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Belleview and Oates around 1105 PM CDT.
Bunker around 1110 PM CDT.
Ironton and Pilot Knob around 1115 PM CDT.
This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
3756 9132 3759 9131 3759 9116 3771 9115
3774 9096 3773 9090 3774 9079 3759 9057
3750 9076
TIME...MOT...LOC 0359Z 311DEG 21KT 3772 9079 3761 9097 3755 9126
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
191 follow-up statement
910
WWUS53 KLSX 250408
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1108 PM CDT Fri May 24 2024
MOC093-179-250430-
/O.CON.KLSX.SV.W.0233.000000T0000Z-240525T0430Z/
Iron MO-Reynolds MO-
1108 PM CDT Fri May 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN IRON AND NORTHERN REYNOLDS COUNTIES...
At 1108 PM CDT, severe thunderstorms were located along a line
extending from near Belleview to 11 miles west of Pilot Knob to near
Bunker, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Belleview and Oates around 1115 PM CDT.
Other locations in the path of these severe thunderstorms include
Ironton, Pilot Knob and Arcadia.
This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
3756 9132 3759 9131 3759 9116 3771 9115
3774 9096 3773 9090 3774 9079 3759 9057
3750 9076
TIME...MOT...LOC 0408Z 287DEG 23KT 3773 9081 3762 9085 3751 9123
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:36 PM CDT, 4 hours 23 minutes earlier. Its key messages:
- -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 6:36 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 636 PM CDT Fri May 24 2024 .KEY MESSAGES... -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather. && .SHORT TERM... (Through Sunday) Issued at 358 PM CDT Fri May 24 2024 Storms continue to develop along and north of an outflow boundary that stretches from north-central Missouri, where it intersects with a cold front, southeastward into southwestern Illinois. Forecast soundings in this area show that a very unstable airmass with ML CAPEs 3000-4000 J/kg, ML LR of 7-8C/km and effective shear of 35 to 50 kts will support organized storms, including supercells and severe multicells, with large hail and damaging winds the main threats, though can't rule out a tornado or two as well. Also, the latest HRRR indicates mean PWs around 1.5" and the potential for back-building convection north of St. Louis that could result in excessive rainfall rates up to 2"/hr, so flash flood warnings may be needed. Otherwise, the front will continue to move east through this evening and convection will gradually diminish and weaken. The cold front will exit the forecast area by 07z Saturday. As a surface ridge builds into the region on Saturday, it will be the pick day of the holiday weekend. Sunny, dry and warm conditions expected with highs in the upper 70s to mid 80s. In the meantime, the upper level trough over the western CONUS will begin to lift out towards the Great Lakes. As the associated surface low deepens in the lee of the Rockies and accompanying warm front lifts northward, convection will initiate on the nose of a strong low level jet (50-60kts) Saturday evening as moist, unstable air surges into the central Plains. Then as the low level jet veers over time, the MCS that develops over northern KS will slide east across the area. Still some uncertainty on the exact location of the warm front/convection due to discrepancies among the deterministic as well as ensemble models. For now stuck with the latest NBM solution which has the best chances of rain along and north of I-70 late Saturday night through Sunday. As for any strong to severe storms, the best location will be along the southern periphery of the complex where the strongest instability/shear will be (MU CAPEs between 2000-3000 J/kg and 0-6km bulk shear 40-50kts), with all hazards possible. Once the complex moves through, there is still some uncertainty on afternoon/evening redevelopment depending on how much the atmosphere can recover, where any outflow boundary sets up and timing of the main cold front. So for now feel that the best time for severe weather will be with the complex late Saturday night through Sunday morning, though can't rule out additional strong to severe storms Sunday afternoon/evening. Byrd && .LONG TERM... (Sunday night through Next Friday) Issued at 358 PM CDT Fri May 24 2024 As the system exits the region, the showers and storms will taper off from west to east by late Sunday night. Another shortwave will rotate around the surface low over the Great Lakes region. This will bring another round of showers and a few thunderstorms Monday afternoon. Then for the remainder of the forecast period, upper level ridge will build over the western CONUS with a trough in the east, so forecast area will remain in northwest flow aloft. Thus temperatures will be a bit below normal with dry weather through Thursday before the pattern begins to change late in the work week. Byrd && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 634 PM CDT Fri May 24 2024 Cold front beginning to move through the region. As of 23z, the front has moved through KCOU and KUIN and will be through KJEF by 00z Saturday. The front will move through St. Louis metro area TAF sites by 02z-03z Saturday. In the meantime, storms will be moving through the metro area, so kept MVFR visibilities until front moves through. Otherwise, winds will veer to the west to northwest behind the front and gradually diminish. As ridge builds in, winds will become light and variable most locations. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:56 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 356 PM CDT Fri May 24 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 356 PM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across the forecast area through this evening. Some strong to severe storms are possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday night through Sunday night. A few thunderstorms may become severe late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible across the forecast area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Byrd
In the hours before
Local storm report, May 24, 8:06 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
806 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tstm Wnd Dmg Mount Sterling 38.47N 91.62W
05/24/2024 Gasconade MO Public
Public reported relayed through media. Tree
branches and a few trees down. Time
estimated from radar.
&&Local storm report, May 24, 8:59 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
859 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Flood Louisiana 39.44N 91.06W
05/24/2024 Pike MO Emergency Mngr
Water pooling on roads reported in
Louisiana.
&&
LSJLocal storm report, May 24, 9:03 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
903 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Flood 1 ESE Louisiana 39.44N 91.04W
05/24/2024 Pike MO Emergency Mngr
Hwy 79 closed south of Louisiana due to
water covering roadway. Cannot tell how deep
water is or how fast it was flowing.
Numerous twigs and small tree branches in
water.
&&
LSJLocal storm report, May 24, 9:16 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
916 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Flood 1 SW White Hall 39.43N 90.42W
05/24/2024 Greene IL Amateur Radio
Picture of flooded road. Water from creek
appears to be flowing in picture. Report of
up to 8 to 12 inches on road at the time.
&&
LSJLocal storm report, May 24, 9:43 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
943 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Hail Cedar Hill 38.36N 90.64W
05/24/2024 E1.00 Inch Jefferson MO Trained Spotter
Off and on 1 inch hail for about 10 minutes
beginning at 2132 CDT.
&&
LSJLocal storm report, May 24, 10:43 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1043 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Rain 1 NNW Litchfield 39.19N 89.66W
05/24/2024 M8.40 Inch Montgomery IL Emergency Mngr
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, Warren | 50 min |
| May 24, 8:52 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 38 min |
| May 24, 9:26 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 49 min |
| May 24, 10:03 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 19 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 50 min |
| May 24, 10:14 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Saint Francois, Washington | 46 min |
| May 24, 11:23 PM CDT | Tornado Warning | LSX | Iron | 37 min |
| May 24, 11:29 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 46 min |
| May 25, 12:09 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 51 min |
| May 25, 12:32 AM CDT | Areal Flood Advisory | LSX | Iron, Madison, Reynolds | 58 min |
| May 25, 10:55 AM CDT | River Flood Warning | LSX | Lincoln | 21 days |
| May 25, 2:06 PM CDT | Flood Watch | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 19 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.